Kansas, 2007

Winter Weather in Kansas, December 27, 2007

December 27, 2007 · NWS DDC · 29 events in 27 counties and zones

A very strong Pacific jet dug south into the four corners region late Wednesday, December 26th, allowing a significant winter storm to form over the southern Rockies. This storm then moved into western Kansas during Thursday afternoon, December 27th, and crossed through into central Kansas Thursday evening.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A very strong Pacific jet dug south into the four corners region late Wednesday, December 26th, allowing a significant winter storm to form over the southern Rockies. This storm then moved into western Kansas during Thursday afternoon, December 27th, and crossed through into central Kansas Thursday evening. The heaviest snow fell in far western Kansas, dumping 5to 6 inches from north of Coolidge in Hamilton County south to near the Saunders Elevator in southwest Stanton County. A 20 to 35 mile wide swath of 4 to 5 inches of snow fell from north of Syracuse in Hamilton County southward to near Big Bow in eastern Stanton County to western Morton County west of Richfield. Another 20 mile wide band of 4 to 5 inch snow fell from southeast Kearny County to southeast of Sublette in Haskell County. A large area of 2 to 4 inches of snow fell across the remainder of DDC’s CWA, except in eastern Morton and western Steven Counties where only 1 to 2 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 27, 3:24 AM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Dec 27, 3:24 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 AM CST THU DEC 27 2007

.DISCUSSION...

DAYS 1-2...

SNOW CHANCES/AMOUNTS WILL BE THE MAIN FORECAST CHALLENGE WITH THE
APPROACHING UPPER STORM SYSTEM TO AFFECT THE FORECAST AREA TONIGHT.

A VERY POTENT JET STREAK /155KTS AT MEDFORD, OR/ WAS DIVING SOUTH
ON THE WEST SIDE OF A BROAD CYCLONIC FLOW PATTERN OVER THE WESTERN
2/3RDS OF THE CONUS. RUC ANALYSIS FIELDS SHOW STRONG POT VORT
ADVECTION IN AN ALMOST DUE SOUTH DIRECTION FROM THE PAC NW TO THE
DESERT SOUTHWEST. WHEN THIS OCCURS A SYSTEM WRAPS UP FAIRLY
QUICKLY INTO A CLOSED CYCLONE DUE TO THE CONSERVATION OF ABSOLUTE
VORTICITY AND THIS WILL NOT BE AN EXCEPTION. A 500MB CLOSED
CYCLONE WILL EVOLVE OVER THE 4 CORNERS REGION LATER THIS MORNING
AND WILL THEN EJECT NORTHEAST ACROSS KANSAS TONIGHT AS THE STRONG
JET ON THE BACK SIDE ROTATES AROUND THE BASE OF THE TROUGH. THE
MODELS FORECAST THAT THE SYSTEM WILL BEGIN TO OPEN UP AGAIN AS
THIS OCCURS WHICH COULD REDUCE SNOW AMOUNTS ACROSS CENTRAL/EASTERN
KS.

AS THE SYSTEM WRAPS UP AND HEADS EAST LATER TODAY, SNOW WILL
DEVELOP OVER EASTERN COLORADO NEAR AN INVERTED SURFACE TROF
BENEATH A DEVELOPING TROWAL (TROUGH OF WARM AIR ALOFT, OR THE
NORTH AND WEST EXTENSION OF THE WARM CONVEYOR OF A CYCLONE OVER
THE COLD AIR). A DECENT UPSLOPE REGIME IS SETTING UP HERE SO
ELEVATION WILL DEFINITELY PLAY A PART AS WELL. THIS SNOW WILL
GRADUALLY SLIDE SOUTHEAST TOWARD FAR WESTERN KANSAS AS THE TROWAL
AXIS PIVOTS AND ORIENTS ITSELF MORE WEST TO EAST NEAR/ALONG THE OK
BORDER BY TONIGHT.

BY TONIGHT, THE 700MB CYCLONE WILL MOVE ACROSS THE NORTHERN TX
PANHANDLE WITH THE TROWAL AXIS ORIENTED WEST TO EAST TO THE NORTH
OF IT. THIS WILL BE THE FAVORED REGION FOR HEAVIER SNOW
ACCUMULATION TONIGHT. THE GFS/UKMET SUGGEST THAT THIS BAND WILL
SET UP SOUTH AND EAST OF MY CWA...WHILE THE NAM IS JUST NORTH OF
THE BORDER IN SOUTHERN KS. THE NAM DID INITIALIZE THE 500MB JET
STREAK OVER NORTHERN CA BETTER THAN THE GFS, AND COULD BE THE
REASON WHY THIS MODEL IS A BIT FARTHER NORTH.

FOR SNOW AMOUNTS, THE CURRENT THINKING IS THAT THE HIGHER ACCUMS
WILL FALL NEAR THE CO/OK BORDERS WITH LIGHTER AMOUNTS ELSEWHERE.
PER GFS AND HPC WWD, WILL GO WITH 6 INCH ACCUMS ALONG THE WESTERN
TIER OF COUNTIES AND A HEAVY SNOW WARNING. WINDS SHOULD NOT BE AN
ISSUE WITH THIS SYSTEM AS THEY WERE WITH THE PREVIOUS STORM.

THE HIGH UNCERTAINTY IN WHERE THE WEST TO EAST AXIS OF HEAVIER
SNOW FORMS TONIGHT WILL PRECLUDE ME IN ISSUING A WARNING ANY
FARTHER EAST ALONG THE OK BORDER, ESPECIALLY GIVEN THE LATEST
PROGS FROM THE 06Z NAM WHICH SLOWED THE TIMING AND REDUCED AMOUNTS
SOME. HOWEVER, THE 06Z NAM STILL SHOWS THE CONSISTENT SIGNAL OF A
SNOW BAND DEVELOPING OVER SOUTHWEST KS OR THE PANHANDLES
STRETCHING EAST NORTHEAST INTO SOUTH CENTRAL KS.

WITH DRY AIR ADVECTING IN ALOFT ATOP A MORE MOIST LAYER BENEATH,
AND VERY STEEP LAPSE RATES FROM SUB -30C 500MB TEMPS WITH THIS
SYSTEM MOVING IN...POTENTIAL INSTABILITY MAY DEVELOP IN SOME AREAS
WHICH COULD ADD A FEW RUMBLES OF THUNDER ALONG THIS DEVELOPING
SNOW BAND, ALTHOUGH THIS LOOKS A BIT MORE LIKELY OVER ICTS
FORECAST AREA. NEVERTHELESS, IF THIS PANS OUT THE SOUTHERN
COUNTIES WILL NEED TO BE MONITORED FOR POSSIBLE UPGRADE TO
WARNING.

THE SNOW WILL TAPER OFF RAPIDLY FROM WEST TO EAST AFTER MIDNIGHT
AS THE SYSTEM QUICKLY EJECTS NORTHEAST AWAY FROM WESTERN KANSAS.

THE REMAINDER OF THE FCST PERIOD WILL BE TRANQUIL BUT COLD AS
ANOTHER ROUND OF SNOW MELT MUST BEGIN.

IN THE NEAR TERM, LOW STRATUS IS SLOWLY EXPANDING WEST AS AN
UPSLOPE REGIME DEVELOPS IN ADVANCE OF THE UPPER SYSTEM. AREAS OF
LOCALLY DENSE FOG ARE POSSIBLE AS WELL OVER MY EASTERN HALF.

LACY

DAYS 3-7...

WILL NOT CHANGE MUCH IN THE EXTENDED GRIDS.  THE 00Z AND 06Z RUNS DO
NOT ALTER MUCH FROM THE PREVIOUS RUN WITH RESPECT TO THE DAYS 3-7
FORECAST.

THERE APPEARS THERE WILL BE DRYING TREND AFTER SATURDAY...WITH MOST
OF THE ACTION EAST OF OUR CWA SUNDAY THROUGH WEDNESDAY.  WILL KEEP
THE COOLING TREND IN PLACE THROUGH TUESDAY (NEW YEAR) AND THEN BEGIN
A SLOW WARMING TREND.  THE COLD ARCTIC PLUNGE COMING DOWN ON MONDAY
COULD BE EVEN COLDER THAN WE HAVE ADVERTISED FOR MINIMUM
TEMPERATURES TUESDAY AND WEDNESDAY MORNINGS...ESPECIALLY IF ANY SNOW
IS STILL IN PLACE AND HAS A HOLD OF THE SURFACE CONDITIONS.  THE
LATEST MODEL RUNS SUGGEST WE COULD GET NEAR ZERO IN PARTS OF OUR
NORTHWESTERN CWA.  DID NOT LOWER TEMPERATURES THAT MUCH DUE TO
INCONSISTENCY TOLERANCES....BUT DID LOWER DEW POINTS IN THE EARLY
MORNING HOURS.  WILL HAVE TO WAIT AND SEE HOW COLD OVERNIGHT MINS
GO...AND LATER SHIFTS CAN LOWER IF WARRANTED.

12

.AVIATION...

STRATUS AND FOG WITH IFR CONDITIONS WILL AFFECT THE KHYS SITE
THROUGH 17Z OR SO...WITH MAINLY MVFR VSBYS IN THE 4-5SM BR AT KDDC
AND KGCK.  THEN MVFR CIGS AND VSBYS WILL DEVELOP OVER ALL 3 TAF
SITES BY 17Z...AND THEN IFR CIGS AND VSBYS AFTER 21Z AS SNOW MOVES
IN AND LOWERS BOTH CIGS AND VSBYS.  IFR CONDITIONS WILL PREVAIL FROM
22Z THROUGH END OF TAF 06Z TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28  19  30  15 /  80  90  10   0
GCK  26  15  30  13 /  80  90  10   0
EHA  27  16  28  10 /  90  90   0   0
LBL  28  18  29  12 /  90  90   0   0
HYS  27  18  30  14 /  80  90  10   0
P28  32  24  30  17 /  80  90  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST FRIDAY FOR
KSZ030-031-045-046-064>066-078>081.

HEAVY SNOW WARNING FROM NOON CST /11 AM MST/ TODAY TO MIDNIGHT
CST /11 PM MST/ TONIGHT FOR KSZ061-074-075-084-085.

SNOW ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR KSZ043-
044-062-063-076-077.

WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
KSZ088>090.

WINTER STORM WATCH FROM NOON CST TODAY THROUGH THIS EVENING FOR
KSZ086-087.

&&

FN27/12
Hazardous weather outlook, Dec 27, 4:31 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
431 AM CST THU DEC 27 2007

KSZ030-031-043>046-061>066-074>081-084>090-281045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
431 AM CST THU DEC 27 2007 /331 AM MST THU DEC 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FREEZING FOG MAY PRODUCE ISOLATED SLICK SPOTS ON AREA
ROADWAYS THIS MORNING.

A HEAVY SNOW WARNING IS IN EFFECT FROM NOON /11 AM MST/ TODAY TILL
MIDNIGHT /11 PM MST/ TONIGHT FOR HAMILTON, STANTON, GRANT,
STEVENS, AND MORTON COUNTIES.

A WINTER STORM WATCH IS IN EFFECT FROM NOON TODAY TILL MIDNIGHT
TONIGHT FOR SEWARD AND MEADE COUNTIES, AND FROM 6 PM THIS EVENING
TILL 6 AM FRIDAY MORNING FOR CLARK, COMANCHE, AND BARBER COUNTIES.

A SNOW ADVISORY IS IN EFFECT FROM NOON TODAY TILL MIDNIGHT TONIGHT
FOR SCOTT, LANE, KEARNY, FINNEY, GRAY, AND HASKELL COUNTIES, AND
FROM 6 PM THIS EVENING TILL 6 AM FRIDAY MORNING FOR ELLIS, TREGO,
NESS, RUSH, HODGEMAN, PAWNEE, FORD, KIOWA, AND PRATT COUNTIES.

AREAS OF SNOW WILL DEVELOP OVER FAR WESTERN KANSAS THIS AFTERNOON
AND WILL GRADUALLY SPREAD EAST DURING THE EVENING AND OVERNIGHT
HOURS TONIGHT. THE HEAVIEST SNOWS ARE EXPECTED TO OCCUR NEAR THE
COLORADO AND OKLAHOMA BORDERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER,
SPOTTER REPORTS OF SNOWFALL AMOUNTS ARE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 winter weather. Local standard time, as filed.

Winter Weather, Hamilton

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Winter Weather, Barber

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Barber forecast zone
Reported by
Trained Spotter
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Winter Weather, Comanche

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Comanche forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Weather, Ellis

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Ellis forecast zone
Reported by
Trained Spotter
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Weather, Finney

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Finney forecast zone
Reported by
Trained Spotter
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Weather, Grant

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Grant forecast zone
Reported by
Trained Spotter
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winter Weather, Gray

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Gray forecast zone
Reported by
Trained Spotter
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Winter Weather, Haskell

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Haskell forecast zone
Reported by
Trained Spotter
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winter Weather, Hodgeman

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Hodgeman forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Winter Weather, Kearny

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Kearny forecast zone
Reported by
Trained Spotter
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Winter Weather, Kiowa

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Kiowa forecast zone
Reported by
Trained Spotter
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Winter Weather, Lane

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Lane forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Winter Weather, Meade

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Meade forecast zone
Reported by
Trained Spotter
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Winter Weather, Morton

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Morton forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Winter Weather, Ness

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Ness forecast zone
Reported by
Trained Spotter
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Weather, Pawnee

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Pawnee forecast zone
Reported by
Trained Spotter
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Weather, Pratt

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Pratt forecast zone
Reported by
Trained Spotter
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Weather, Rush

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Rush forecast zone
Reported by
Trained Spotter
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Winter Weather, Seward

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Seward forecast zone
Reported by
Trained Spotter
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Winter Weather, Stafford

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Weather, Stanton

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Stanton forecast zone
Reported by
Trained Spotter
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Winter Weather, Stevens

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Stevens forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Winter Weather, Trego

When
December 27, 9:00 AM CST to 11:00 PM CST
Where
Trego forecast zone
Reported by
Trained Spotter
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73046, 73047, 73048, 73049, 73050, 73051, 73052, 73053, 73054, 73055, 73056, 73057, 73058, 73059, 73060, 73062, 73063, 73064, 73065, 73066, 73067, 73068, 73069, 73070, 73071, 73072, 73073, 73074, 73075.